Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 29, 2016, 4:35 PM EDT for Cattaraugus County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 29, 2016, 5:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS81 KBUF 292035 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 435 PM EDT FRI JUL 29 2016 NYZ020-292100- CATTARAUGUS- 435 PM EDT FRI JUL 29 2016 ...A THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL AFFECT SOUTHWESTERN CATTARAUGUS COUNTY... AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE 86 BETWEEN RANDOLPH AND SALAMANCA, AND ALSO NEAR ALLEGANY STATE PARK...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... ALLEGANY STATE PARK...ALLEGHENY RESERVOIR AND STEAMBURG. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 19. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4200 7905 4213 7897 4213 7871 4200 7864 TIME...MOT...LOC 2033Z 272DEG 5KT 4210 7887 $$ THOMAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:23 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 29, 3:23 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 323 PM EDT FRI JUL 29 2016 .SYNOPSIS... A few showers will be possible across the Southern Tier this afternoon before tapering off early this evening. Showers and possibly a few thunderstorms will be possible again tomorrow across the Southern Tier with more widespread activity expected on Sunday as an area of low pressure crosses the region. The enhanced cloud cover and persistent northerly flow will keep temperatures near normal through the weekend before high pressure and increasingly hot weather returns next week. && .NEAR TERM /THROUGH SATURDAY/... Broad anti-cyclonic northerly flow around an area of high pressure centered over the Western Great Lakes is keeping much of the forecast area dry and mild, at least compared to the very warm temperatures we have been seeing of late. This northerly flow is also keeping the limited convection we have seen this afternoon confined mainly to the Southern Tier and Northern PA, closer to a stalled frontal boundary over northern OH and PA. Expect any remaining showers and isolated storms to remain confined to this area before winding down around sundown. Aside from a few lingering showers early this evening, it should be a quiet night across the forecast area with mid-level clouds increasing from the west later tonight as an upper level trough approaches the Lower Great Lakes. Activity will once again be confined primarily to the Southern Tier, closer to the frontal boundary that will still remain stalled over PA. Temperatures through the period will run close to normal with lows in the upper 50s to mid 60s overnight and lower 80s Saturday, as a combination of cooler northerly flow and cloud cover will combine to depress readings as compared to recent values. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... A broad mid level trough over the central Great Lakes on Saturday night will move to the Lake Ontario basin and Saint Lawrence Valley on Sunday night, then to northern New England by Monday evening. This will be reflected at the surface as an ill-defined region of low pressure along and north of the Ohio Valley, moving eastward across Pennsylvania with the track of the upper trough. This system will bring some beneficial rain over the weekend, although the slow moving and diffuse nature of large scale ascent will make timing and placement of more organized rainfall difficult. The first half of Saturday night our region will be between waves, with many areas becoming mainly dry. Scattered showers will linger across the Southern Tier where deeper moisture and weak low/mid level deformation will remain. Overnight lows will range from the upper 50s across higher terrain to the lower to mid 60s for the rest of the forecast area. Easterly breezes will reduce or remove any warming influences of the lakes Saturday night. Late Saturday night and Sunday the mid level trough will slowly cross the region, with better differential PVA supporting more robust large scale ascent. There continue to be some minor differences in the details of this evolution amongst various operational models, particularly GFS and ECMWF, but enough confidence is there in the overall pattern to support increasing POPS into the likely range in most areas Sunday. Some limited instability will develop by afternoon, supporting scattered thunderstorms as well. This system has potential to bring some beneficial rain to the region, although the heavier amounts are likely to remain unevenly distributed and tied to areas of convection. The clouds and showers will keep temperatures down, with upper 70s or near 80 at lower elevations and mid 70s higher terrain. Sunday night the mid level trough will meander slowly east into eastern NY and western New England, while the surface low moves to eastern PA and southeast NY. More organized showers and a few scattered thunderstorms will focus on the eastern Lake Ontario region overnight, with showers slowly tapering off from west to east across the remainder of the area as better forcing and moisture shift eastward. The passage of the upper trough axis on Monday will bing about one last chance for precip from this pattern, limited mostly to Northern and Central New York. Skies will clear through the day from west to east and north to south, as the upper trough exits the region to the east. High temperatures will be in the middle 70s to the lower 80s with more comfortable and less humid conditions. High pressure building in from the west will bring drying and clearing over the entire region with overnight low temperatures in the upper 50s to the middle 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Upper level ridging will build into the Great Lakes during this period as the eastern Canadian trough breaks down, although that appears likely to redevelop by the end of the period or just beyond. Regardless, it does look like the large scale pattern is suggestive of convective complexes developing within the northern periphery of the growing heat/instability dome, which will be shifting eastward with time. The growing ridge will more than likely keep these complexes north of the region. Therefore, the region we will have to wait until the ridge shifts far enough to the east to allow a medium range consensus frontal boundary to approach by the end of the period, for the next chance for rainfall. Temperatures will steadily warm through the period as the ridge builds and a southwesterly return flow becomes established. Most high temperatures during the period should reach the mid to upper 80s, with some potential for lower 90s if the warmer solutions verify. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... VFR conditions will persist through the next 24 hours. A few disorganized showers and an isolated thunderstorm will be possible across the Southern Tier this afternoon with activity tapering off around sundown. Mid-level cigs will move in from the west later tonight as an upper level trough approaches the region. This trough will bring a chance of showers, with a few thunderstorms also possible, to the forecast area on Saturday from 15Z onwards. Activity should be mainly confined to the Southern Tier, in the vicinity of a stalled frontal boundary. Outlook... Saturday Night through Monday...Mainly VFR with a chance of showers and thunderstorms. Tuesday and Wednesday...VFR. && .MARINE... Waves have diminished on the lakes this afternoon as northerly flow has relaxed, allowing for the expiration of all marine headlines. Persistent northeasterly flow will maintain a light to moderate chop on the lakes this weekend, though waves should remain below advisory levels as the pressure gradient will remain relatively weak as a weak area of low pressure passes to the south of the lakes. Otherwise, high pressure returns to the region next week, ensuring generally tranquil conditions on the lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...WOOD NEAR TERM...WOOD SHORT TERM...WCH LONG TERM...TMA AVIATION...WOOD MARINE...WOOD
Hazardous weather outlook, Jul 29, 2:01 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 201 PM EDT FRI JUL 29 2016 NYZ001>008-010>014-019>021-085-301815- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 201 PM EDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301815- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 201 PM EDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 29, 4:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 435 PM EDT FRI JUL 29 2016 NYZ020-292100- CATTARAUGUS- 435 PM EDT FRI JUL 29 2016 ...A THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL AFFECT SOUTHWESTERN CATTARAUGUS COUNTY... AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE 86 BETWEEN RANDOLPH AND SALAMANCA, AND ALSO NEAR ALLEGANY STATE PARK...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... ALLEGANY STATE PARK...ALLEGHENY RESERVOIR AND STEAMBURG. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 19. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4200 7905 4213 7897 4213 7871 4200 7864 TIME...MOT...LOC 2033Z 272DEG 5KT 4210 7887 THOMAS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:52 AM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans, Wayne | 12 hr |
| Jul 29, 1:52 AM EDT | Small Craft Advisory | BUF | 12 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.